An adrenocortical carcinoma patient with multiple lung metastases - A case report

Shuen Fu Weng, Ching Chung Chang, Deng Huang Su, Yih Leong Chang

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Adrenocortical carcinoma is a rare cause of Cushing's syndrome. Its aggressive behavior leads to a poor prognosis. Mitotane (o,p′-DDD) is the mainstay of medical therapy, but the adverse effects often limit its use. We report on a patient with adrenocortical carcinoma who was treated with mitotane. A 42-year-old woman presented with Cushing's syndrome and hirsutism. There were lung metastases at diagnosis. Right radical adrenalectomy and multiple lung metastatectomy were performed. Six months later, mitotane was administered for widely-disseminated metastases. It was discontinued because of severe side effects including dizziness, headache, generalized weakness, nausea, and vomiting. The patient died of hepatic failure one year after diagnosis. In these patients, mitotane may be used immediately after surgical resection as an adjuvant therapy if residual tumors were considered. A low-dose mitotane regimen should be given with monitoring of the serum level of the drug to obtain an optimal effect. Systemic chemotherapy may be administered or combined with mitotane if the tumor is poorly responsive to mitotane or the patient can not tolerate the drug. More experience is needed to determine the effect of various treatments.

Original languageEnglish
Pages (from-to)105-109
Number of pages5
JournalTzu Chi Medical Journal
Volume17
Issue number2
Publication statusPublished - Apr 2005
Externally publishedYes

Keywords

  • Adrenocortical carcinoma
  • Cushing's syndrome
  • Lung metastasis
  • Mitotane

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'An adrenocortical carcinoma patient with multiple lung metastases - A case report'. Together they form a unique fingerprint.

Cite this